Patient Comments: C. Difficile - Antibiotics that cause it

Did antibiotics cause your C. difficile colitis? Which one(s) did you take?

Comment from: AAA, 45-54 Female (Patient) Published: February 04

I was prescribed clindamycin after a dry socket for a wisdom tooth by the dental surgeon. I suffered with the symptoms for about 3 months after that and ended up in hospital because of dehydration. When I went to my general physician he tested for C difficile and it was positive. The general physicians and gastroenterology specialists all know that clindamycin causes C diff. I don't know why they don't just pull it off the market because it has now caused such damage that I have to call a gastroenterologist before ever taking any antibiotics as they could end up killing me because the C Diff has reoccurred about 4 times now.

Was this comment helpful?Yes
Comment from: Nos, 25-34 Female (Patient) Published: January 14

I was just diagnosed with C difficile colitis today. I had been given clindamycin for a tooth infection that had spread to my lymph system. A couple of days after starting this medication is when I began experiencing symptoms. Two months and 3 doctors later, I was finally diagnosed! I'm almost happy to know what it is and hope I can successfully rid this with the new antibiotic she is prescribing. The doctor that discovered it explained that clindamycin is often the cause of this infection in her experience and she does not prescribe it for that reason.

Was this comment helpful?Yes
Comment from: WakeUpCall, 75 or over Female (Caregiver) Published: December 16

My husband was given nitrofurantoin mono-MCR oral for a urinary tract infection on November 19, 2013. After 5 days on this antibiotic, abdominal pain with bouts of diarrhea began. He refused to stop taking this drug despite the ill effects. His gastroenterologist has told him he is probably suffering from Clostridium difficile, and there was an epidemic of this condition. Results of a stool test are awaited to confirm this. What worries me is that this is contagious and easily transmitted to others.

Was this comment helpful?Yes
Comment from: lar505, 45-54 Female (Patient) Published: December 05

My C-difficile came from taking the antibiotic Clindamycin. My symptoms started about a month after I stopped the antibiotic. I am now taking Flagyl and a probiotic. Hopefully this will work for me.

Was this comment helpful?Yes
Comment from: alkgaiski, 19-24 Female (Patient) Published: November 14

I was prescribed clindamycin for a rash I had developed after stopping use of birth control. I have had bowel issues for almost a year and a half. However, my doctor had me doing the topical version of clindamycin only when I had a breakout and I soon developed the C. Difficile bacteria. Unfortunately, my year long struggle with bowel issues has not been solved but for now I have dealt with the C. Difficile; what nasty stuff!

Was this comment helpful?Yes
Comment from: JaneF, 65-74 Female (Patient) Published: October 18

I am a 67 year old female who takes omeprazole and Pepcid for GERD. I took clindamycin for a few days for a presumed dental abscess and 3 weeks later I was diagnosed with difficile colitis. I was admitted to the hospital for two days of intravenous Flagyl and I am now on day 8 of oral Flagyl. I hope too I'm one of the lucky ones who doesn't relapse!

Was this comment helpful?Yes
Comment from: catherinephillips, 45-54 Female (Patient) Published: August 12

I was prescribed Clindamycin for a tooth infection. I took it for 7 days. Around day 3 I started having cramping and loose stools/diarrhea many times a day. It has been 10 days since I last took any clindamycin and I am still having the same bowel problems. I am getting worried that I have C. difficile colitis. I spoke with my physician about this a week ago and she didn't seem concerned, told me that it sometimes takes time for the antibiotics to get out of your system.

Was this comment helpful?Yes
Comment from: RockyTop8, 75 or over Female (Patient) Published: October 08

I took Cipro for a urinary tract infection (UTI), and two days after finishing Cipro I got C. difficile colitis. I was so sick. Took Flagyl, 500 mg three times a day for 15 days plus probiotic. Also was on yogurt. I am much better now; however, still some runny stools from time to time.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

C. Difficile - Diagnosis Question: How was your clostridium difficile colitis diagnosed?
C. Difficile - Share Your Experience Question: Please share your experience with C. difficile colitis.
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Treatment Question: What kinds of treatment, including medication, did you receive for C. difficile colitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.